Friday, February 19, 2016

Oops, I did it again...

I won't apologize for putting the song in your head as you read this post. I couldn't help myself!


I did it again. OOPS. Twice in 14 months I accidentally overdosed on insulin. It sounds so much more badass when I say I OD'd. What I'm really saying is that I'm a fucking turd sandwich.

It was Monday night (last week). Ryan got home from work and we were sitting there talking about our days when my Lantus reminder alarm went off on my phone. 7pm, like clockwork.

Meter case
chat with Ryan
Syringe.... Cartridge
chat with Ryan
draw up, INJECT
chat with Ryan
Look down and see the wrong insulin on top of everything in my case
CURSE CURSE CURSE CRY CURSE

pop 1/2 a gravol because I know what's coming.

15 minutes later checking into the ER. I injected 9 units of novorapid. At this time of the night that's close to 225g of carbs I need to consume in a couple hours. I waited until I started to see a drop in my blood sugar before taking my now missed dose of Lantus. JUST IN CASE I didn't fuck up even though I knew without doubt that I did.

I learned a lot about my last visit to the ER for just such a thing. I learned that I didn't want the IV dextrose because of it's horribleness!! It made me feel so sick.

Y'all must know by now I have a very strong vomit phobia. To the point of panic attacks. It's not something I'm proud of and it affects almost every aspect of my life.

The ER on this particular night was a nightmare. I got treated so well the last visit that I wasn't expecting what happened this time. Firstly, the triage nurse was so LAH-DI-DAH that I almost punched him. "I'm running out of time, I don't think you understand the urgency of this, I'm on a clock!"

I got shuffled from one waiting room to another. Bottle of honey in hand trying to count the swigs. We waited for a long time. Probably an hour before a doctor saw me and just shuffled me along to another waiting room. I had a small panic attack when I saw how overflowing this waiting room was. I remember saying to Ryan that I'll probably have to pass out before anybody deems my condition urgent enough.

One swig is maybe a teaspoon (More than that and my gag reflex would kick in). Maybe 10 swigs by now. 1 teaspoon of honey is 8g carbs so roughly 80g. Plus a container of glucose tablets (10x3=30g carbs). Plus two dates is 30g. Okay... I've taken in almost 150g of carbs, only another 50 or so left to go. Panic is subsiding as my nausea increases. I can do this.

My stomach is starting to revolt and I stop sipping honey.
Keep in mind that this whole time I have been keeping my blood sugar just above 6mmol/l (108mg/dl). I tested close to 25 times in the span of a few hours.

They move me to the third waiting room. My BG finally starts dipping below 5 and I swear I can't put anything else in my mouth. I am so nauseous by now that I'm getting the watery mouth and cold sweats. However, because of my vomit phobia this only worsens my anxiety level. I'm crying now. I'm crying because I am fearing the IV dextrose. I am crying because I feel like I'm going to be sick. I am crying because I am so uncomfortable and helpless. I owe it to Ryan for calming me down and taking my phobia seriously for someone who doesn't understand it.

They get the IV in. I beg them not to give me the dextrose. I wanted to wait and see. If my BG dropped below 4 (70mg/dl) I would say shoot me up. I was doing everything in my power. Deep breathing and my go-to anxiety relief game of Book Worm on my phone. I sipped a bit more honey.

They moved me to another waiting room, the 4th one.

I played my game. I breathed. It's been almost 4 hours.

Novorapid starts working in 20-30 minutes. Peaks at 1.5-2.5 hours and is gone out of your system at 4.5-6 hours.

I'm almost past the peak. Nausea is steady but all that shit is staying down.

This whole time I still hadn't seen a doctor. I'm sure if I had fallen over someone would have come but there was no monitoring. They checked my blood sugar twice in the 4 hours and didn't bat an eye when it said I was normal. Yeah, have you seen all the shit I've been eating?! It's normal because I'M making it normal. If I had started vomiting then action would have to be taken. They gave me a heck of a time when I asked to be discharged. "You haven't even seen the doctor!" They said. "I don't need to see a doctor, this isn't something that required a doctor at all in the first place. I didn't come here to see a doctor." I tried to explain that I'm a fucking type 1 diabetic. I accidentally overdosed, it's not rocket science! It's basic fucking math. Too much insulin = many many carbs needed. Me, not sure I can consume enough and keep it down! A doctor would have done fuck all for me. It just goes to prove that I honestly feel the docs and nurses in the ER don't know shit about type 1. I understand it's protocol but I didn't know how to say, "Hey nurse, you're the only medical professional for me. I only need you in my life." 

I dropped to tankage levels around hour 5 and 6 but I was able to correct it with a couple glucose tablets due to the fact that the insulin was just petering out at that point.

Two lesson learned the last two times.

1. Avoid IV dextrose if I can
2. I CAN consume 260g of carbs if I try hard enough. In the end that's how much it took! 260!!!!! needless to say I have a 1:30 insulin sensitivity at night.

Next time? Not going to the ER. Next time? get a new box of glucagon and learn to mini-gluc myself. Next time? Fuck I hope there isn't a next time.

The aftermath?
Tuesday was one of the worst days of diabetes sick I've had. I could hardly move for the entire day. I didn't eat anything spare a plain rice cake. I took so much Gravol I'm surprised my eyes were even open. SO MUCH NAUSEA. From what? From all that sugar in a body that doesn't tolerate sugar.

What have I done to try and correct my mistakes?
I told a few people that if you see me taking insulin, just stop talking.

I put an elastic band around the Lantus cartridge even though I don't think that helps me. It's not about feel and looks because the vials are already different. It's about being so stupid and absent-minded.


I now remove my Lantus, the sharpie and the syringe from the case. I push the case aside. Yes, it's Lantus. Yes, it's the purple one. Yes, the one with the elastic. I'm trying to be mindful and 100% present in the moment. I'm trying to take myself away from all the other tasks and just focus now. twice a day, every day so I never do this again.

7 comments:

  1. Ugh, that sounds horrible! I'm so sorry. It's true that there is a lack of good knowledge about Type 1 among nurses, generally. I don't think there is a realization about how life-threatening it can be. I'm doing the best I can to educate my classmates so that if you're ever in my area, you should be well cared for.

    ReplyDelete
  2. Scully,you got through it. We've got enough to deal with without adding guilt to it. You have a plan, so you're prepared. I'm really glad you were able to make it through this, even if you had to do everything yourself.

    ReplyDelete
  3. I have a fear of hospitals - so having done what you did twice now - I just cram cram cram stuff into my face (first time I did it with as much as you did - panic mode - and in a foreign country which freaked me out even more). I've since made sure (I use Levemir and NovoRapid) that my 1/2 unit pen needle cases (I'm like you insulin sensitive) - are different colours - green for Levemir and orange for NovoRapid. I still sometimes do a double look to make sure that I'm not injecting the wrong stuff ... 'cause I want to sleep securely through the night without going into hypo fairy ding dong land. Urrrhhh ducking fiabetes - we refuse to let you win!!!

    ReplyDelete
  4. Glad you're okay but gee... Another post where I end up holding my breath until I can finish reading it.

    ReplyDelete
  5. That really fucking blows . I guesa the upside is you actually realize you injected the wrong stuff before your bg starts tanking. I am always terrifoed of doing this bit I use the pens and my fast acting has half units so twice as many clicks...

    ReplyDelete
  6. Having done that before, I can totally sympathize with the mistake. I once injected 18U of Humalog, yes scared me as well. Lets just say the ice cream was tasty.

    I refereed your blog to TUDiabetes for inclusion on our blog page for the week of February 21, 2016. I hope this brings some additional readership.

    ReplyDelete
  7. Hey - I know I'm behind the times here, but I've just found your blog (after basically giving up on ever managing my diabetes). Apart from it being really, really great to know someone else in this country is dealing with all this diabetes bullshit, I have had the same useless experience with ON ERs. The front line staff really don't seem to understand of convey that diabetes is involved and the entire issue, which means you're treated as some irritant until you finally (hours later) find someone who realizes that diabetes is actually a real problem.

    ReplyDelete

Due to low life spam monkeys I am forced to moderate comments and I hate it (But I hate spam monkeys more)